Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2003, 5:20 PM EDT for McCormick County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 5:20 PM EDT (21:20 UTC)
- Expired
- May 2, 2003, 6:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County McCormick County, SC
The radar
The Greer radar (KGSP), 103 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 022120
SVRCAE
SCC065-022200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
519 PM EDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 600 PM EDT.
* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES NORTHWEST OF MCCORMICK..MOVING
SOUTHEAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MCCORMICK.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
LAT...LON 3412 8248 3398 8261 3367 8216 3394 8207
JDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 2, 2:50 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 250 PM EDT FRI MAY 2 2003 TONIGHT-SUN: MCS MOVING OVER THE MOUNTAINS WILL HAVE SOME TROUBLE IN DRY AIR OVER THE AREA, BUT LEFT IN SLIGHT CHANCE FOR TONIGHT OVER ENTIRE AREA. SAT AND SUNDAY LOOK DRY BUT PLENTY OF CLOUDS AROUND AS LOW CENTER SPINS OFF NC COAST. CUT TEMPS A BIT FOR SUN AS CAA TRIES TO MAKE IT SOUTH. WENT WITH GUIDANCE FOR TEMPS. MON-FRI: UNSTABLE PATTERN SETS UP FOR NEXT WEEK AS RETURN FLOW WILL BRING IN WARM TEMPS AND BREEZY CONDS IN ADVANCE OF AN APPROACHING COLD FRONT ON WED. WILL PUT IN SLIGHT CHANCE ON TUES AND CHANCE OF RAIN WED THROUGH THURSDAY NIGHT. FRONT PASSES AREA ON FRI WITH CLEARING CONDS EXPECTED. PER HPC DISCUSSION CONCERNING ERRORS IN THE GFS WENT WITH UKMET/ECMWF. WENT ABOVE GUIDANCE ON TUES WITH WAA IN ADVANCE OF THE FRONT AND CUT TEMPS A BIT WITH CLOUDS AND RAIN FOR WED AND THURSDAY. CAE 62 84 57 80 / 20 10 10 10 AGS 61 85 55 82 / 20 10 10 10 SSC 62 83 57 79 / 20 10 10 10 OGB 63 84 58 81 / 20 10 10 10 .CAE... GA...NONE. SC...NONE. JDB
Hazardous weather outlook, May 2, 5:17 AM EDT, 12 hours 3 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 517 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LM
In the hours before
Special weather statement, May 2, 3:30 PM EDT, 1 hour 50 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-022125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 330 PM EDT FRI MAY 02 2003 A LINE OF THUNDERSTORMS IN THE UPSTATE OF SOUTH CAROLINA WILL BE MOVING INTO PORTIONS OF CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA AFTER 5 PM. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND LOCALIZED WINDS IN EXCESS OF 55 MPH. MONITOR NOAA WEATHER RADIO...OR LOCAL TELEVISION STATIONS TO KEEP ABREAST OF CURRENT SEVERE WEATHER WATCHES OR WARNINGS.
Special weather statement, May 2, 4:25 PM EDT, 55 minutes before
SCZ018-022220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 425 PM EDT FRI MAY 02 2003 A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN MCCORMICK COUNTY BETWEEN 5 AND 6 PM. THIS STORM WILL PRODUCE WIND GUST TO 45 MPH...SOME HAIL AND FREQUENT LIGHTNING. CDL
Special weather statement, May 2, 4:55 PM EDT, 25 minutes before
SCZ015-018-020-021-025-026-022255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 455 PM EDT FRI MAY 02 2003 ...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA THROUGH 6 PM... STRONG THUNDERSTORMS WILL MOVE INTO THE AREA DURING THROUGH 6 PM. THE STRONGEST STORMS WILL MOVE THROUGH MCCORMICK... NEWBERRY... FAIRFIELD AND LANCASTER COUNTIES. THESE STORMS WILL PRODUCE HAIL TO ONE-HALF INCH...WIND GUST TO 50 MPH AND FREQUENT LIGHTNING. THE STORMS WILL CONTINUE MOVING TO THE EAST AT 30 MILES PER HOUR.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:21 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 39 min |
| May 2, 5:36 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 39 min |
| May 2, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 49 min |
| May 2, 6:03 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 42 min |
| May 2, 6:21 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.